Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 20 of 62

Grimm CA. Washington DC: Office of the Inspector General; May 2022. Report no. OEI-06-18-00400.

In its 2010 report, the Office of the Inspector General (OIG) found 13.5% of hospitalized Medicare patients experience harm in October 2008. This OIG report has updated the proportion of hospitalized Medicare patients who experienced harm and the resulting costs in October of 2018. Researchers found 12% of patients experienced adverse events, and an additional 13% experienced temporary harm. Reviewers determined 43% of harm events could have been prevented and resulted in significant costs to Medicare and patients.
Virnes R-E, Tiihonen M, Karttunen N, et al. Drugs Aging. 2022;39:199-207.
Preventing falls is an ongoing patient safety priority. This article summarizes the relationship between prescription opioids and risk of falls among older adults, and provides recommendations around opioid prescribing and deprescribing.
Peat G, Olaniyan JO, Fylan B, et al. Res Social Adm Pharm. 2022;Epub Jan 28.
The COVID-19 pandemic has impacted all aspects of healthcare delivery for both patients and health care workers. This study explored the how COVID-19-related policies and initiatives intended to improve patient safety impacted workflow, system adaptations, as well as organizational and individual resilience among community pharmacists.
Kanaan AO, Sullivan KM, Seed SM, et al. Pharmacy (Basel). 2020;8:225.
The COVID-19 pandemic has affected the ability of pharmacists to ensure medication safety. This article uses case scenarios to highlight challenges encountered due to the COVID-19 pandemic that required changes in pharmacist roles. Strategies to overcome challenges related to monitoring medications used to treat patients with COVID-19, preventing errors with laboratory reporting, and managing drug shortages are discussed.
Brody JE. New York Times. 2020.
Inappropriate care activities can cascade to significantly impact patient safety. This article shares how medication side effects can be misdiagnosed to perpetuate harm in older patients rather than getting to the root of the care concerns. 
Choudhury A, Asan O. JMIR Med Inform. 2020;8:e18599.
This systematic review explored how artificial intelligence (AI) based on machine learning algorithms and natural language processing is used to address and report patient safety outcomes. The review suggests that AI-enabled decision support systems can improve error detection, patient stratification, and drug management, but that additional evidence is needed to understand how well AI can predict safety outcomes.  
National Pharmacy Association; NPA.
This website for independent community pharmacy owners across the United Kingdom features both free and members-only guidance, reporting platforms, and document templates to support patient safety. It includes reporting tools and incident analysis reports for providers in England, Scotland, and Northern Ireland. Topics covered in the communications include look-alike and sound-alike drugs, patient safety audits, and safe dispensing of liquid medications.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Cohen MR, Smetzer JL. Hosp Pharm. 2010;45.
This monthly column highlights an initiative to introduce safer device connectors to prevent spinal and epidural medications from being delivered intravenously, discusses the value of independent double-checks, and shares thoughts on the 35th anniversary of this column.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:847-853.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
Cohen MR.
This monthly error report analysis includes examples of miscommunication regarding medication allergy, incorrect dosing of opiates, and misplacement of a medication patch in an automated dispensing cabinet.
Cohen MR.
This monthly selection of reports discusses an error involving the routing of a printed label in the pharmacy, describes examples of drug name confusion, and highlights an obscure drug concentration change.